Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Had invasive back surgery. Reduced beta blocker, clonidine tablets. Suggest?

I am 75 and had successful minimally invasive back surgery two weeks ago, but I presently have some siatica pain that I cannot address for a while until I finish therapy. My cardiologist reduced my beta blocker metoprolo from 100 mg twice a day to only 50mg/50mg. I also take 5 mg amlodipine and 100 mg losartan potassium . A week ago, I ended up in the ER with a 245/111 BP that was brought down by .2 mg of clonidine tablets and was given a prescription if it ever went 180. I just took one 0.1 mg of clonidine. Clonidine is on the Beers List of adverse drugs for seniors and my geriatrist wants me to start using the clonidine patch daily. Why does my BP go up when I take so many BP meds? How safe is clonidine? JAMA Oct. 3, 2012, stated that long-term use of beta blockers use appears less beneficial than previously believed and side effects can be daunting. . .one of which is a slow heart rate (as was evidenced on a recent echocardiogram prior to surgery). Older people are more sensitive to beta blockers. One nationally known doctor states that people who receive blood-pressure-lowering drugs known as beta blockers shortly before and after having non- cardiac surgery are at higher risk of dying or having a stroke. What is happening to me?
Asked On : Wed, 6 Mar 2013
Answers:  1 Views:  89
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
  Anonymous's Response
Hi friend,
Welcome to Health Care Magic

Recent or sudden spike in pressure needs investigation to assess kidney and adrenal function - (condition like Pheochromocytoma have to be considered)
The dose of amlodipine may be increased or diuretic can be added.
Beta-blockers have a specific place - heart rate, angina, anxiety and so on / withdrawal, if considered, should not be sudden.

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Fri, 8 Mar 2013
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor